3,4-Methylenedioxymethamphetamine (MDMA, Ecstasy) Intoxication in a Young Adult with Giant Coronary Aneurysms from Kawasaki Disease
Renee L. Eigsti, Dennis J. Firchau, Marcus B. Nashelsky
Academic Forensic Pathology August 31, 2018 DOI: 10.1177/1925362118797751 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case study Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | An 18-year-old male with a history of Kawasaki disease and chronic coronary artery aneurysms |
| Topics | MDMA |
| Citations | 4 |
| Key findings | Autopsy showed giant aneurysms of the three main epicardial coronary arteries with severe stenosis, myocyte hypertrophy, and remote and recent microinfarcts, despite normal cardiac function on testing 1.5 years earlier. The authors propose that Kawasaki disease-related cardiac abnormalities likely lowered the threshold for a fatal dysrhythmia after MDMA and ethanol use. |
Abstract
Kawasaki disease is an acute vasculitis of unknown etiology that usually occurs in children less than five years old. Coronary artery aneurysm due to arteritis is the most common cardiac complication. Chronic aneurysms are associated with an increased risk of developing luminal thrombosis and ischemic myocardial injury. We present a case of an 18-year-old male with a history of Kawasaki disease complicated by chronic giant aneurysms of the right and left coronary arteries. Serial echocardiographic studies and treadmill electrocardiogram stress tests as recent as 1.5 years before death revealed excellent cardiac function by clinical criteria. The decedent sustained a witnessed collapse after ingesting 3,4-methylenedioxymethamphetamine (MDMA) and ethanol. He was pronounced dead in the emergency department after unsuccessful resuscitative efforts. Autopsy revealed large aneurysms of the three main epicardial coronary arteries with extensive foci of severe stenosis by intimal fibrosis and organizing thrombus. Microscopic examination revealed multifocal severe myocyte hypertrophy. There were remote microinfarcts in the anterior and posterior aspects of the left ventricle and a recent, healing microinfarct in the posterior aspect of the left ventricle. Toxicology examination of postmortem femoral blood revealed MDMA, ethanol, and amiodarone. This case illustrates the residual, lasting effects of cardiac disease due to Kawasaki disease and a potential complication in the setting of use of an illicit stimulant, MDMA, an amphetamine derivative that produces sympathetic activation and cardiovascular effects including tachycardia, vasoconstriction, dysrhythmias, and coronary artery spasm. Kawasaki disease-related abnormalities of the heart likely resulted in a lower threshold for developing a fatal cardiac dysrhythmia under the circumstance of stimulant use.
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |